Instability in nonlinear Schrödinger breathers

Claudio Muñoz

Resumen


We consider the focusing Nonlinear Schrödinger equation posed on the one dimensional line, with nonzero background condition at spatial infinity, given by a homogeneous plane wave. For this problem of physical interest, we study the initial value problem for perturbations of the background wave in Sobolev spaces. It is well-known that the associated linear dynamics for this problem describes a phenomenon known in the literature as modulational instability, also recently related to the emergence of rogue waves in ocean dynamics. In qualitative terms, small perturbations of the background state increase its size exponentially in time. In this paper we show that, even if there is no time decay for the linear dynamics due to the modulationally unstable regime, the equation is still locally well-posed in Hs, s > 1/2. We apply this result to give a rigorous proof of the unstable character of two well-known NLS solutions: the Peregrine and Kuznetsov-Mabreathers.  


Palabras clave


modulation; instability; well-posedness; Schrödinger; Peregrine; breather

Texto completo:

PDF

Referencias


N. Akhmediev, A. Ankiewicz, and M. Taki, Waves that appear from nowhere and disappear without a trace, Phys. Lett. A 373, pp. 675--678, (2009).

N. Akhmediev, V. M. Eleonskii, and N. E. Kulagin, Exact first-order solutions of the nonlinear Schrödinger equation. Theor. Math. Phys. 72, pp. 809--818, (1987).

N. Akhmediev, and V. I. Korneev, Modulation instability and periodic solutions of the nonlinear Schrödinger equation. Theor. Math. Phys. 69, pp. 1089--1093, (1986).

N. Akhmediev, J. M. Soto-Crespo, and A. Ankiewicz, Extreme waves that appear from nowhere: On the nature of rogue waves, Physics Letters A 373, pp. 2137--2145, (2009).

M. A. Alejo, and C. Muñoz, Nonlinear stability of mKdV breathers, Comm. Math. Phys., Vol. 324, Issue 1, pp. 233--262, (2013).

M. A. Alejo, and C. Muñoz, Dynamics of complex-valued modified KdV solitons with applications to the stability of breathers, Anal. and PDE. 8, No. 3, pp. 629--674, (2015).

M. A. Alejo, C. Muñoz, and J. M. Palacios, On the Variational Structure of Breather Solutions I : Sine-Gordon equation. J. Math. Anal. Appl. 453, N 2, pp. 1111-1138, (2017).

M. A. Alejo, C. Muñoz, and J. M. Palacios, On the Variational Structure of Breather Solutions II : Periodic mKdV equation. Electron. J. Differential Equations 2017, Paper N 56, 26 pp.

V. Banica, and L. Vega, Scattering for 1D cubic NLS and singular vortex dynamics, J. Eur. Math. Soc. (JEMS) 14, No. 1, pp. 209--253, (2012).

G. Biondini, and D. Mantzavinos, Long-time asymptotics for the focusing nonlinear Schrödinger equation with nonzero boundary conditions at infinity and asymptotic stage of modulational instability, preprint arXiv:1512.06095; to appear in Comm. Pure and Applied Math., (2016).

G. Biondini, and D. Mantzavinos, Universal nature of the nonlinear stage of modulational instability, Phys. Rev. Lett. 116, 043902, (2016).

J. L. Bona, G. Ponce, J.-C. Saut, and C. Sparber, Dispersive blow-up for nonlinear Schrödinger equations revisited}, J. Math. Pures Appl. 102, No. 4, pp. 782--811, (2014).

J. L. Bona, and J.-C. Saut, Dispersive Blowup of solutions of generalized Korteweg-de Vries equations, J. Diff. Eqns. 103 No. 1, pp. 3--57, (1993).

M. Brunetti, N. Marchiando, N. Betti, and J. Kasparian, Nonlinear fast growth of water waves under wind forcing, Phys. Lett. A 378, pp. 1025--1030, (2014).

T. Cazenave, Semilinear Schrödinger equations, Courant Lecture Notes in Mathematics, 10. New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI. xiv+323 pp. ISBN: 0-8218-3399-5, (2003).

T. Cazenave, and P.-L. Lions, Orbital stability of standing waves for some nonlinear Schrödinger equations, Comm. Math. Phys. 85, No. 4, pp. 549--561, (1982).

T. Cazenave, and F. Weissler, The Cauchy problem for the critical nonlinear Schrödinger equation in Hs, Nonlinear Anal. 14, No. 10, pp. 807--836, (1990).

K. Dysthe, and K. Trulsen, Note on breather type solutions of the NLS as models for freak waves, Phys. Scr. Vol. T82, pp. 48--52, (1999).

C. Gallo, Schrödinger group on Zhidkov spaces, Adv. Differential Equations 9, no. 5-6, pp. 509--538, (2004).

C. Gallo, The Cauchy Problem for Defocusing Nonlinear Schrödinger Equations with Non-Vanishing Initial Data at Infinity, Comm. in Partial Diff. Eqns., 33: pp. 729--771, (2008).

P. Gérard, The Cauchy problem for the Gross-Pitaevskii equation, Ann. I. H. Poincaré -AN 23, pp. 765--779, (2006).

Goodman, J., Stability of the Kuramoto-Sivashinsky and related systems, Comm. Pure Appl. Math. 47, No. 3, pp. 293--306, (1994).

J. Ginibre, and G. Velo, On a class of nonlinear Schrödinger equations. I: The Cauchy problem, J. Funct. Anal. 32, pp. 1--32, (1979).

M. Grillakis, J. Shatah, and W. Strauss, Stability theory of solitary waves in the presence of symmetry. I. J. Funct. Anal. 74, No. 1, pp. 160--197, (1987).

S. Gustafson, K. Nakanishi, and T. P. Tsai, Scattering theory for the Gross-Pitaevskii equation, Math. Res. Lett. 13, pp. 273--285, (2006).

S. Gustafson, K. Nakanishi, and T. P. Tsai, Global dispersive solutions for the Gross-Pitaevskii equation in two and three dimensions, Ann. Henri Poincaé 8, pp. 1303--1331, (2007).

J. Hadamard, Sur les problèmes aux dérivées partielles et leur signification physique, Princeton University Bulletin, pp. 49--52, (1902).

Kalantarov, V. K., and Ladyzhenskaya, O. A., The occurrence of collapse for quasilinear equations of parabolic and hyperbolic types, J. Math. Sci. 10: 53. doi:10.1007/BF01109723, (1978).

T. Kato. On the Cauchy problem for the (generalized) Korteweg-de Vries equation. Adv. in Math. Suppl. Stud., Stud. in Appl. Math, 8, pp. 93--128, (1983).

C. Kenig, G. Ponce, L. Vega. On the ill-posedness of some canonical dispersive equations. Duke Math. J, 106, pp. 617--633, (2001).

U. Al Khawaja, H. Bahlouli, M. Asad-uz-zaman, and S.M. Al-Marzoug, Modulational instability analysis of the Peregrine soliton, Comm. Nonlinear Sci. Num. Simul., Vol. 19, Issue 8, August, pp. 2706--2714, (2014).

B. Kibler, J. Fatome, C. Finot, G. Millot, F. Dias, G. Genty, N. Akhmediev, and J. M. Dudley, The Peregrine soliton in nonlinear fibre optics, Nature Physics 6, pp. 790--795, (2010) doi:10.1038/nphys1740.

B. Kibler, J. Fatome, C. Finot, G. Millot, G. Genty, B. Wetzel, N. Akhmediev, F. Dias, and J. M. Dudley, Observation of Kuznetsov-Ma soliton dynamics in optical fibre, Sci. Rep. 2, 463; DOI:10.1038/srep00463, (2012).

C. Klein, and M. Haragus, Numerical study of the stability of the Peregrine breather, Ann. Math. Sci. Appl. 2, N 2, pp. 217-239, (2017).

M. Kowalczyk, Y. Martel, and C. Muñoz, Kink dynamics in the ϕ4 model: asymptotic stability for odd perturbations in the energy space, J. Amer. Math. Soc. 30, N 3, pp. 769-798, (2017). Math. Soc.

E. Kuznetsov, Solitons in a parametrically unstable plasma, Sov. Phys. Dokl. 22, pp. 507--508, (1977).

J. Leray, Sur le mouvement d'un liquide visqueux emplissant l'espace, Acta Math. 63, No. 1, pp. 193--248, (1934).

F. Linares, and G. Ponce, Introduction to nonlinear dispersive equations, Second edition. Universitext. Springer, New York. xiv+301, pp. ..., (2015).

Y. C. Ma, The perturbed plane-wave solutions of the cubic Schrödinger equation, Stud. Appl. Math. 60, pp. 43--58, (1979).

C. Muñoz, Stability of integrable and nonintegrable structures, Adv. Differential Equations 19, No. 9-10, pp. 947--996, (2014).

D. H. Peregrine, Water waves, nonlinear Schrödinger equations and their solutions, J. Austral. Math. Soc. Ser. B 25, pp. 16--43, (1983).

V. I. Shrira, and Y. V. Geogjaev, What make the Peregrine soliton so special as a prototype of freak waves? J. Eng. Math. 67, pp. 11--22, (2010).

Y. Tsutsumi, L2-solutions for nonlinear Schrödinger equations and nonlinear groups, Funkcial. Ekvac. 30, No. 1, pp. 115--125, (1987).

M. I. Weinstein, Lyapunov stability of ground states of nonlinear dispersive evolution equations, Comm. Pure Appl. Math. 39, pp. 51--68, (1986).

B. Wetzel, Youtube video at https://www.youtube.com/watch?v=LHqYqiYBSE0.

V. E. Zakharov, A. I. Dyachenko, and A. O. Prokofiev, Freak waves as nonlinear stage of Stokes wave modulation instability, Eur. J. Mech. B - Fluids 5, pp. 677--692, (2006).

V. E. Zakharov, and A. B. Shabat, Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media, JETP, 34 (1): pp. 62--69, (year ??).

P. Zhidkov, The Cauchy problem for a nonlinear Schrödinger equation, Dubna, (1987).


Enlaces refback

  • No hay ningún enlace refback.